How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Julia Kizhner Your Own Question
Julia Kizhner
Julia Kizhner, Physician Assistant
Category: Health
Satisfied Customers: 1126
Experience:  7 years experience working in Primary Care as well as Gastroenterology, Sleep Medicine & Weight Loss
Type Your Health Question Here...
Julia Kizhner is online now
A new question is answered every 9 seconds

This question has been presented before to a doctor on Just

This answer was rated:

This question has been presented before to a doctor on Just Answer and the solution worked for my 94 year old mother, however, it is not working now. The problem is she is completely bedridden and has trouble with regular bowel movements. Since I have been giving her MiraLax the last several months it produces a bowel movement but this is the third day and there still is not one. I know there is a stool in her rectum (it felt faily soft) as I felt it when I changed her diaper. I have been giving her MiraLax for three days now and also one stool softener the last two days and she has not had a bowel movement. I am afraid of her stool becoming impacted...what should I do now?

Hello and Thank you for your question,


Three days of no bowel movement technically does not constitute a definition of constipation, however, to avoid further problems you can do one of several things.


You can increase the dose of her Miralax to twice or three times daily for a few days. Or you can purchase a bottle of Magnesium Citrate (available over-the-counter) and have her drink the bottle. This is a laxative so she will definitely have a bowel movement. You can also give her one or two tablets of Dulcolex which is a strong laxative, however, this may cause her to have abdominal cramps during a bowel movement and may make feel very uncomfortable.


So I would use either an increased dose of Miralax or 1 bottle of Magnesium Citrate to relieve current episode. If this continues, her dose of Miralax will need to be increased permanently or she may need to be switched to a different medication if Miralax fails to work.


I hope you find this information helpful. Please feel free to follow-up with any other questions you may have.

If you are satisfied with the answer, please do click 'Accept' button so that I may get credit for my work.


Best wishes and good luck,


Julia Kizhner and 4 other Health Specialists are ready to help you
Customer: replied 5 years ago.

Thank you for your answer. I get concerned because she had an impaction once during her four year bedridden status and it was awful for her! Also, I was told when she was on hospice that if she did not have a bowel movement by the third day to start giving her a laxative. Also, once she starts having a bowel movement which will usually last for three days, should I still keep giving her a laxative during that time. I have not done that.


Also, she has a lot of phlegm. She drinks a fair amount of liquid. Is there anything to do about that?

You are welcome.


Once she starts having a bowel movement (which will probably be within 12 hours of having to drink 1 bottle of Magnesium Citrate - if that's what you decide to give her), you will not need to keep giving her laxatives because she might get very dehydrated from having diarrhea. One bottle of Magnesium Citrate should do the job of giving her a bowel movement.


In terms of phlegm - it is important to determine why your mom is having phlegm in order to decide if there is anything that needs to be done. If she has chronic cough and chronic phlegm production and is not bothered by it, probably nothing needs to be done. If this is something new she recently started having, she needs work up to determine the cause of her phlegm. Since she is bed-ridden it is possible for her to develop aspiration pneumonia, also phlegm can be coming due to acid reflux disease because in someone who is in bed for most of the day, acid can come up and cause irritation throat/lungs causing phlegm production.


Hope this helps.


Related Health Questions